Alert archive / Montana / High Wind Watches in 2021

High Wind Watch 20, NWS Great Falls, MT

November 30, 2021

NWS Great Falls, MT issued this high wind watch at Nov 30, 2021, 12:45 AM MST. It took effect at Dec 1, 2021, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 30, 2021, 12:45 AM MST (07:45 UTC)
In effect from
Dec 1, 2021, 8:00 AM MST
Expired
Nov 30, 2021, 11:28 PM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

455 
WWUS75 KTFX 300745
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1245 AM MST Tue Nov 30 2021

MTZ012-050-302300-
/O.UPG.KTFX.HW.A.0019.211201T0400Z-211202T0400Z/
/O.EXB.KTFX.HW.W.0016.211201T0400Z-211202T0400Z/
Cascade-Judith Basin-
Including the following locations: Raynesford, Stanford, Cascade,
Great Falls, Belt, and Hobson
1245 AM MST Tue Nov 30 2021

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 PM MST 
WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Cascade and Judith Basin Counties.

* WHEN...From 9 PM this evening to 9 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ009-010-048-302300-
/O.CON.KTFX.HW.W.0016.211130T1900Z-211202T1300Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
1245 AM MST Tue Nov 30 2021

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 AM MST 
THURSDAY...

* WHAT...West winds 35 to 55 mph with gusts up to 90 mph expected.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...From Noon today to 6 AM MST Thursday.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ011-013-044-045-047-051-302300-
/O.NEW.KTFX.HW.A.0020.211201T1500Z-211202T0400Z/
Hill-Chouteau-Toole-Liberty-Blaine-Fergus-
Including the following locations: Hays, Lewistown Divide,
Carter, Shelby, Sunburst, Rudyard, Rocky Boy, Whitlash, Havre,
Winifred, Grass Range, Chester, Fort Benton, Lewistown, Chinook,
Harlem, and Big Sandy
1245 AM MST Tue Nov 30 2021

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH 
WEDNESDAY EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph possible.

* WHERE...Fergus, Blaine, Chouteau, Hill, Liberty and Toole Counties.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Pierce
3 follow-up statements
075 
WWUS75 KTFX 301655
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
955 AM MST Tue Nov 30 2021

MTZ012-050-011200-
/O.EXT.KTFX.HW.W.0016.211130T1900Z-211202T0400Z/
Cascade-Judith Basin-
Including the following locations: Raynesford, Stanford, Cascade,
Great Falls, Belt, and Hobson
955 AM MST Tue Nov 30 2021

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM MST WEDNESDAY...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 65 mph, are 
  expected.

* WHERE...Cascade and Judith Basin Counties.

* WHEN...Until 9 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ009-010-048-011200-
/O.CON.KTFX.HW.W.0016.211130T1900Z-211202T1300Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
955 AM MST Tue Nov 30 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY...

* WHAT...West winds 40 to 60 mph, with gusts up to 90 mph, are 
  expected. Wind gusts up to 100 mph along the immediate Rocky 
  Mountain Front.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...Until 6 AM MST Thursday.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles or 
  those pulling trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Know your vehicles limits. If possible, consider delaying travel 
during the period of highest winds or finding an alternate route.

&&

$$

MTZ011-013-044-045-047-051-011200-
/O.CON.KTFX.HW.A.0020.211201T1500Z-211202T0400Z/
Hill-Chouteau-Toole-Liberty-Blaine-Fergus-
Including the following locations: Hays, Lewistown Divide,
Carter, Shelby, Sunburst, Rudyard, Rocky Boy, Whitlash, Havre,
Winifred, Grass Range, Chester, Fort Benton, Lewistown, Chinook,
Harlem, and Big Sandy
955 AM MST Tue Nov 30 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH 
WEDNESDAY EVENING...

* WHAT...West winds 35 to 45 mph, with gusts up to 65 mph, are 
  possible.

* WHERE...Fergus, Blaine, Chouteau, Hill, Liberty and Toole Counties.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Moldan
014 
WWUS75 KTFX 301948
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1248 PM MST Tue Nov 30 2021

MTZ044-051-011200-
/O.UPG.KTFX.HW.A.0020.211201T1500Z-211202T0400Z/
/O.EXB.KTFX.HW.W.0016.211201T0700Z-211202T0400Z/
Toole-Fergus-
Including the following locations: Lewistown Divide, Shelby,
Winifred, Grass Range, Lewistown, and Sunburst
1248 PM MST Tue Nov 30 2021

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM MST 
WEDNESDAY...

* WHAT...West winds 30 to 40 mph, with gusts up to 70 mph, are 
  expected.

* WHERE...Fergus and Toole Counties.

* WHEN...From Midnight tonight to 9 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles. Blowing dust could significantly reduce 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ009-010-048-011200-
/O.CON.KTFX.HW.W.0016.000000T0000Z-211202T1300Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
1248 PM MST Tue Nov 30 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY...

* WHAT...West winds 40 to 60 mph, with gusts up to 90 mph, are 
  expected. Wind gusts up to 100 mph along the immediate Rocky 
  Mountain Front.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...Until 6 AM MST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are expected. Travel will be very difficult, 
  especially for high profile vehicles. Blowing dust could 
  significantly reduce visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If possible, consider delaying travel during the period of highest 
winds or finding an alternate route.

&&

$$

MTZ012-050-011200-
/O.CON.KTFX.HW.W.0016.000000T0000Z-211202T0400Z/
Cascade-Judith Basin-
Including the following locations: Raynesford, Stanford, Cascade,
Great Falls, Belt, and Hobson
1248 PM MST Tue Nov 30 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 70 mph, are 
  expected.

* WHERE...Cascade and Judith Basin Counties.

* WHEN...Until 9 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles. Blowing dust could significantly reduce 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ011-013-045-047-011200-
/O.CON.KTFX.HW.A.0020.211201T1500Z-211202T0400Z/
Hill-Chouteau-Liberty-Blaine-
Including the following locations: Hays, Carter, Rudyard, Rocky
Boy, Whitlash, Havre, Chester, Fort Benton, Chinook, Harlem, and
Big Sandy
1248 PM MST Tue Nov 30 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH 
WEDNESDAY EVENING...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph, are 
  possible.

* WHERE...Blaine, Chouteau, Hill and Liberty Counties.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Moldan
259 
WWUS75 KTFX 010628
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1128 PM MST Tue Nov 30 2021

MTZ011-013-045-047-012130-
/O.UPG.KTFX.HW.A.0020.211201T1500Z-211202T0400Z/
/O.EXA.KTFX.HW.W.0016.000000T0000Z-211202T0400Z/
Hill-Chouteau-Liberty-Blaine-
Including the following locations: Hays, Carter, Rudyard, Rocky
Boy, Whitlash, Havre, Chester, Fort Benton, Chinook, Harlem, and
Big Sandy
1128 PM MST Tue Nov 30 2021

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MST WEDNESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Blaine, Chouteau, Hill and Liberty Counties.

* WHEN...Until 9 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles. Blowing dust could significantly reduce 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ009-010-048-012130-
/O.CON.KTFX.HW.W.0016.000000T0000Z-211202T1300Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
1128 PM MST Tue Nov 30 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY...

* WHAT...West winds 40 to 60 mph, with gusts up to 90 mph, are 
  expected. Wind gusts up to 100 mph along the immediate Rocky 
  Mountain Front.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...Until 6 AM MST Thursday.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles or 
  those pulling trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Know your vehicles limits. If possible, consider delaying travel 
during the period of highest winds or finding an alternate route.

&&

$$

MTZ012-050-012130-
/O.CON.KTFX.HW.W.0016.000000T0000Z-211202T0400Z/
Cascade-Judith Basin-
Including the following locations: Raynesford, Stanford, Cascade,
Great Falls, Belt, and Hobson
1128 PM MST Tue Nov 30 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 70 mph, are 
  expected.

* WHERE...Cascade and Judith Basin Counties.

* WHEN...Until 9 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles. Blowing dust could significantly reduce 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ044-051-012130-
/O.CON.KTFX.HW.W.0016.211201T0700Z-211202T0400Z/
Toole-Fergus-
Including the following locations: Lewistown Divide, Shelby,
Winifred, Grass Range, Lewistown, and Sunburst
1128 PM MST Tue Nov 30 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST WEDNESDAY...

* WHAT...West winds 30 to 40 mph, with gusts up to 70 mph, are 
  expected.

* WHERE...Fergus and Toole Counties.

* WHEN...Until 9 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles. Blowing dust could significantly reduce 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Pierce

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Nov 29, 10:27 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Nov 29, 10:27 PM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1027 PM MST Mon Nov 29 2021

...Aviation Section Updated...

.SYNOPSIS...

A prolonged period of strong winds are expected to impact most of
the region from Tuesday afternoon through Wednesday night, most
notably along the Rocky Mountain Front and Montana Highway 200
corridor.

&&

.UPDATE...

The evening update has been published. A passing Pacific
shortwave that brought areas of light rain and mountain snow to
portions of North- central and Southwest Montana earlier this
evening has moved off to the east. Skies have begun to clear out
over the plains, while some lower clouds linger over the southwest
and along the Divide. Pops were lowered for all areas to cover
the fast movement of the shortwave, except directly over the
northern Divide. Patchy fog was added to some of the southwest
valleys and wind protected areas along the Hi-Line, but impacts
should be rather limited due to winds and lingering cloud cover.
The remainder of the forecast remains in good shape and no
additional updating is expected. -RCG

&&

.AVIATION...
1027 PM MST Mon Nov 29 2021 (30/06Z TAF period)

VFR conditions prevail over the region. Winds will be relatively
calm tonight for most terminals, but will gradually increase out of
the west-southwest again through the morning hours, especially along
the Rocky Mountain Front. Winds will then extend out into the Plains
early tomorrow morning. Mountain wave turbulence and low-level wind
shear is possible. Mountain obscuration is forecast. Otherwise, mid-
and high-level cloudiness will dominate the region through this TAF
period. - Pierce

KWYS TAF will not be issued until airport operations resume next
spring.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Elevated fire weather conditions will exist from Tuesday afternoon
through Wednesday night due to strong southwest to west
downsloping winds, which will lead to low afternoon relative
humidity values in the 25-35% range and poor moisture recovery
during the overnight hours.

&&

.PREV DISCUSSION...
/ISSUED 237 PM MST Mon Nov 29 2021/

Rest of today through tonight...A fast moving shortwave, which is
currently over eastern portions of the Pacific Northwest, will slide
east within predominately zonal flow and over the Northern Rockies
through the evening hours tonight. Valley/plains rain and mountain
snow is expected to begin to overspread portions of North Central
through Southwest Montana from the late morning and through the
early evening hours, before ending near midnight tonight. Areas
northeast of a Lewistown to Shelby line will likely see little to no
precipitation from this fast moving disturbance, with most remaining
lower elevations southwest of this line generally remaining below
0.1". Snow accumulations are expected to be highest along the
Continental Divide north of the MT Hwy 200 corridor and in the
Little and Big Belt Mountains, with 1-4" still appear likely here.

Tuesday through Thursday...This may sound like an old news story,
but yet another wind event is expected to impact portions of Central
and North Central Montana for much of the period. Confidence is very
high that High Wind speeds/gusts will impact the Rocky Mountain
Front and Eastern Glacier County from Tuesday afternoon through
Wednesday night, and for this reason the High Wind Watch has been
upgraded to a High Wind Warning. Model and probabilistic guidance
currently suggest that wind speeds and gusts across the warned area
will likely rival what was recently observed over the weekend;
however, for a longer period of time. While there will undoubtedly
be periods of "lighter" winds from Tuesday afternoon through
Wednesday night, travelers and communities along the Rocky Mountain
Front and Eastern Glacier County should be prepared for another high
end wind event. Further to the south and east along the MT Hwy 200
corridor, confidence has increased enough to issue a High Wind Watch
for Cascade and Judith Basin Counties from Tuesday evening through
Wednesday evening. Here my biggest concern will be the potential
for mountain wave activity, with BUFKIT data showing ridgetop
stability in addition to moderately strong pressure gradient
orientated along the Little Belt Mountains. For the remainder of
the Central and North Central Montana plains, confidence was not
currently high enough to issue a High Wind Watch, but strong winds
should be expected none-the-less. Otherwise, the main story
throughout the period will be the potential for record high
temperatures on Wednesday (December 1st), in which some cases the
current record highs may be broken by 5+ degrees. - Moldan

Thursday night through next Monday...The jet stream begins to sag
south over Montana, resulting in an unsettled west-northwest flow
aloft and steady cooling trend for much of this period. Model
guidance continues to weaken Saturday's shortwave, which lessens the
potential for light accumulating snow for the lower elevation and
plains. However, there is a better chance for a similar shortwave
and associated chance for light snow to move through the region
early next week. Forecast confidence continues to be low for this
period outside of the expectation for temperatures cooling closer to
seasonal averages and a day to day chance of light precipitation
going into early next week. -RCG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  36  54  50  64 /  50  10   0   0
CTB  35  50  46  59 /  10  10   0  10
HLN  32  54  45  64 /  20  10  10   0
BZN  29  52  39  61 /  70   0   0   0
WYS  20  36  25  40 /  50  10  10   0
DLN  29  50  37  57 /  30   0   0   0
HVR  32  54  43  64 /  10  10   0  10
LWT  32  53  45  64 /  40  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from noon Tuesday to 6 AM MST Thursday Eastern
Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

High Wind Watch from Tuesday evening through Wednesday evening
Cascade...Judith Basin.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Watches in Montana, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.